Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 20, NWS Denver/Boulder, CO

April 14, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 14, 2017, 3:32 AM MDT for 4 counties in Colorado. It took effect at Apr 14, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2017, 3:32 AM MDT (09:32 UTC)
In effect from
Apr 14, 2017, 12:00 PM MDT
Expired
Apr 14, 2017, 7:22 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3547 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS85 KBOU 140932
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
332 AM MDT Fri Apr 14 2017

...Red Flag conditions for areas on the plains south of I-70 for 
this afternoon and evening...

COZ241-246-247-141745-
/O.UPG.KBOU.FW.A.0017.170414T1800Z-170415T0300Z/
/O.NEW.KBOU.FW.W.0020.170414T1800Z-170415T0300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
332 AM MDT Fri Apr 14 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from noon today to 9 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Fire weather conditions will become elevated during 
  the afternoon and continue through the evening hours

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...as low as 10 percent.

* Impacts...Afternoon temperatures in the 70s combined with 
  relative humidity values as low as 10 percent and gusty winds 
  will result in high fire danger. These conditions will allow 
  for fast burning fires...especially in grassy areas. Open 
  burning, and other spark sources are highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ216-141745-
/O.CON.KBOU.FW.A.0017.170414T1800Z-170415T0300Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
332 AM MDT Fri Apr 14 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT TODAY
THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
SOUTHERN FRONT RANGE FOOTHILLS...

* Affected Area...Fire Weather Zone 216.

* Timing...Fire weather conditions will become elevated during 
  the afternoon and continue through the evening hours

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...as low as 10 percent.

* Impacts...Afternoon temperatures in the 70s combined with 
  relative humidity values as low as 10 percent and gusty winds 
  will result in high fire danger. These conditions will allow 
  for fast burning fires...especially in grassy areas. Open 
  burning, and other spark sources are highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
487 
WWUS85 KBOU 141504
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
904 AM MDT Fri Apr 14 2017

...Red Flag conditions for areas on the plains south of I-70 for
this afternoon and evening...

COZ216-141615-
/O.CAN.KBOU.FW.A.0017.170414T1800Z-170415T0300Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
904 AM MDT Fri Apr 14 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE SOUTHERN FRONT RANGE FOOTHILLS...

The National Weather Service in Denver has cancelled the Fire
Weather Watch.

Land mangers have deemed that fuels are not conducive to extreme 
fire behavior today. There will still be gusty winds and low
humidity levels in the area. 

$$

COZ241-246-247-142315-
/O.CON.KBOU.FW.W.0020.170414T1800Z-170415T0300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
904 AM MDT Fri Apr 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Fire weather conditions will become elevated during 
  the afternoon and continue through the evening hours

* Winds...Southwest 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...as low as 7 percent.

* Impacts...Afternoon temperatures in the 70s combined with 
  relative humidity values as low as 10 percent and gusty winds 
  will result in high fire danger. These conditions will allow 
  for fast burning fires...especially in grassy areas. Open 
  burning, and other spark sources are highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
283 
WWUS85 KBOU 150122
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
722 PM MDT Fri Apr 14 2017

COZ241-246-247-150230-
/O.CAN.KBOU.FW.W.0020.000000T0000Z-170415T0300Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
722 PM MDT Fri Apr 14 2017

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE PALMER DIVIDE AREA...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Winds are decreasing so the threat of rapid wildfire spread is
diminishing this evening. Humidities will improve slowly from 
northwest to southeast across the area. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:13 AM MDT, 19 minutes earlier.

Area forecast discussion, Apr 14, 3:13 AM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 AM MDT Fri Apr 14 2017

.SHORT TERM...(Today and tonight)
Issued at 304 AM MDT Fri Apr 14 2017

Brisk WSW flow aloft will continue over the area today thru tonight
as an upper level trough moves across the nrn Rockies.  At the sfc
low pres was located just north of Denver early this morning.  Most
of the the hi res data has this low moving east of Denver by mid
aftn except for the experimental HRRR which keeps it nr DIA.

Meanwhile a bndry will dvlp over the plains which will act as a
pseudo dry line between very dry air to the south with dewpoints in
the single digits to lower teens while north of the bndry dewpoints
are in lower to mid 30s.  Modified soundings show capes between 400
and 800 j/kg over the nern plains by late aftn.  However there is
also a mid lvl cap which could inhibit convective development.  The
experimental HRRR is the only model that generates convection over
the nern plains mainly after 00z.  At this point will keep in a
slight chc of storms over the nern plains for late this aftn into
the evening hours.  The shear profile is favorable for an isold svr
storm or two if cap can be bkn and deeper low lvl moisture advects
back into the area this evening.

As for the rest of the area will keep a dry fcst in place.  Analysis
of 850-700 mb temps show little change thus highs could be just as
wrm as Thu across the area.   Overnight as the sfc low moves east of
the area a cold fnt will move across the plains after midnight with
northerly winds developing.

.LONG TERM...(Saturday through Thursday)
Issued at 304 AM MDT Fri Apr 14 2017

Saturday into Sunday, a generally dry westerly flow aloft will be
over the region. a cold front will push across the northeast
plains on Saturday morning with northeast to easterly sfc winds in
the afternoon. The mdls for the most part keep the area too stable
to produce any showers. The same is true on Sunday but it will be
a little warmer with maybe enough instability to produce a showers
or thunderstorm along the higher terrain to the south and southwest
of Denver Sunday afternoon and early evening. The winds across the
northeast and east central plains on Sunday are progged to be
south southeasterly, in the 10-20 mph range. The low level
moisture for the most part will shift into southeastern CO over
the weekend, but some of this may start to advect its way north
back into the cwa Sunday aftn/evng. It will be a little more
unsettled next week as a series of Pacific troughs move across the
region. The first one is progged to brush across the state
Monday aftn and evng. The mdls vary quite bit regarding the
location of the sfc trough Monday evening, anywhere from swrn KS
to swrn SD, so either dry and windy or a chance of showers, maybe
both. Best chc of snow in the mountains would appear to be Monday
night, but any accumulations will likely be over the higher west
facing slopes aoa 9500 ft. Downslope wl allow for slgt chc pops
along the Urban Corridor.  Will go with primarily sct pops over
the northeast plains until the mdls can resolve the track of the
developing sfc low better. Dry with a short wave ridge over the
cwa on Tuesday, then the mdls show the next system passing to the
north of CO on Wednesday. If this happens then best chc of pcpn
will be in the mountains with lesser pops over the northeast
plains.  A more significant trough is progged to move out of the
Desert Southwest and bring a better chance of pcpn to the entire
cwa by the end of next week but diverging solutions for this
system as well. Temperatures will continue to run above normal
through Tuesday, then possibly cool off toward the end of next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 304 AM MDT Fri Apr 14 2017

A sfc low was located near DIA early this morning. GOES16 was
nicely showing stratus north of a FNL to GXY line however it has
shown no southward movment the last few hours. Thus unless
something changes in the next few hours it appears DIA will not be
affected by these low ceilings.

For later this morning and aftn most data shows the sfc low moving
east of DIA with winds becoming more wly. The experimental HRRR
keeps the sfc low near DIA thru 21z and then shifts it eastward
by 23z. As a result it has the winds more NE thru much of the aftn
and doesn't have the winds becoming wly until around 00Z. At this
point confidence in wnd fcst later this morning thru the aftn is
pretty low. Meanwhile any threat of convection late this aftn into
the early evening hours should stay to the northeast of DIA based
on current data.

For this evening winds will be wnw but will shift to a more nly
direction by midnight as a cdfnt moves across the area.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Fri Apr 14 2017

Have upgraded to a Red Flag Warning across the Palmer Divide
due to expected gusty SW winds and low humidty levels. Fire
Managers on Thursday said Fire Zone 216 wasn't favorable
for fire growth so will hold off on a upgrading there until
I coordinate with them.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
COZ241-246-247.

Fire Weather Watch from noon MDT today through this evening for
COZ216.

&&

SHORT TERM...RPK
LONG TERM...Cooper
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Apr 13, 10:48 AM MDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT Thu Apr 13 2017

COZ030>051-140500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT Thu Apr 13 2017

...Marginal Risk for Severe Thunderstorms for Parts of Northeast
Colorado Late Friday...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

There will be a slight chance of late afternoon thunderstorms
over the eastern plains. A few high based storms may also occur
in the northern mountains and northern foothills as well.
Otherwise it will become windy by afternoon over the plains with
gusts from 30 to 35 mph at times from the southeast.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is an elevated chance for showers and thunderstorms mainly
for areas north of Interstate 70 Friday afternoon and evening.
Although the risk of severe thunderstorms appears only marginal at
this time, one or two storms forming along a boundary could
produce hail up to one inch in diameter and wind gusts to 60 mph.
Storms should quickly die down by around mid-evening with cooling
temperatures.

Saturday will be drier and a little cooler, with just a slight
chance of showers over and east of the Front Range late in the
day. Shower and thunderstorm chances will then increase during the
period Sunday through Wednesday with a series of moist Pacific
storm systems passing over the state. These weather disturbances
may be cold enough to bring accumulating snowfall to the high
country late on Monday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Bowen/Baker

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.